Winter Storm, Wind River Mountains East
- When
- December 20, 5:00 PM MST to December 21, 3:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A cold front swept through central Wyoming bringing deep, moist northerly upslope flow to favored locations. Six to ten inches of snow fell from Lander to Sweetwater Station.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front swept through central Wyoming bringing deep, moist northerly upslope flow to favored locations. Six to ten inches of snow fell from Lander to Sweetwater Station. Amounts of 12 to 14 inches were observed along the east slopes of the Wind River Mountains. Sustained north wind of 20 to 30 mph with occasional higher gusts made for dangerous traveling conditions across central Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 3:02 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 302 PM MST THU DEC 20 2007 .SHORT TERM...TONIGHT THROUGH SUNDAY HEAVY SNOWFALL WILL CONTINUE ACROSS THE WESTERN MOUNTAINS AND VALLEYS TONIGHT. CURRENT RADAR ANALYSIS DEMONSTRATES ANOTHER SWATH OF MOISTURE MOVING IN FROM EASTERN IDAHO...WHICH WILL BRING ADDITIONALLY HEAVY SNOWFALL ACROSS THESE AREAS THIS EVENING. BECAUSE OF THESE CONTINUED SNOWFALLS...THE WINTER STORM WARNINGS AND SNOW ADVISORIES WILL CONTINUE THROUGH 11 PM THIS EVENING. THE AXIS OF THE TROUGH ASSOCIATED WITH THIS SNOW EVENT WILL MOVE THROUGH WESTERN WYOMING BY FRIDAY MORNING...PUSHING ASSOCIATED SNOWFALL INTO THE EASTERN PORTIONS OF THE CWA AFTER MIDNIGHT. WESTERN WYOMING WILL SEE SNOW TAPERING OFF DURING THE EARLY TO MID MORNING HOURS OF FRIDAY...WITH LIGHT SNOW CONTINUING THROUGH THE AFTERNOON HOURS. AS TROUGH AXIS MOVES EAST...HEAVIER SNOWFALL WILL BE FOUND OVER THE EASTERN THIRD OF THE CWA BY FRIDAY AFTERNOON...THOUGH SNOW TOTALS WILL REMAIN BELOW HIGHLIGHT CRITERIA...WITH ACCUMULATIONS ACROSS NATRONA COUNTY OF AROUND 2 INCHES BY FRIDAY EVENING. AS THE TROUGH WORKS THROUGH THE CWA...MODELS INDICATING MUCH COLDER H7 TEMPERATURES OVER THE AREA...WITH COLDER TEMPERATURES EXPECTED ACROSS THE AREA ON FRIDAY. QUICK TRANSITORY RIDGE BUILDS INTO WYOMING WITH THE EXIT OF THE TROUGH SATURDAY MORNING. EXPECT WIDESPREAD DRY AND COLDER CONDITIONS TO BE FOUND ACROSS THE CWA THROUGH THE EVENING HOURS OF SATURDAY. ANOTHER SHORTWAVE WILL MOVE INTO WESTERN WYOMING DURING THE OVERNIGHT HOURS OF SATURDAY...WITH LIGHT SNOW EXPECTED OVER THE WESTERN MOUNTAINS DURING THE EARLY SUNDAY. WEAK ISENTROPIC LIFT WILL BRING LIGHT SNOW OVER THE WESTERN MOUNTAINS AND VALLEYS. THE POTENTIAL FOR LIGHT SNOW OVER THE BIG HORN MOUNTAINS AS WELL. ADDED CLOUD COVER WILL HELP TO RAISE TEMPERATURES FOR SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY A PARADE OF PACIFIC STORM SYSTEMS WILL AFFECT THE FORECAST AREA ABOUT EVERY 36 TO 48 HOURS OR SO. THESE SYSTEMS...AND ASSOCIATED COLD FRONTS WILL KEEP TEMPERATURES GENERALLY BELOW AVERAGE...WITH A FEW SEASONAL READINGS IN WINDY AREAS BETWEEN SYSTEMS. THE FIRST TROUGH IN THE EXTENDED WILL AFFECT THE AREA SUNDAY...AND APPEARS TO BE RATHER WEAK AND QUICK MOVING. SO MAINLY LIGHT SNOW IS EXPECTED WEST OF THE DIVIDE...WITH PERHAPS SOME OF THE SNOW SHIFTING EAST OF THE DIVIDE...BUT LITTLE OR NO UPSLOPE IS EXPECTED WITH THIS SYSTEM...AS SFC AND 700MB WINDS REMAIN WEST OR NORTHWEST. BY MONDAY...THE NEXT TROUGH WILL BEGIN TO APPROACH THE AREA...WITH ISENTROPIC UPGLIDE INITIATING SNOW ACROSS THE WEST. THEN THE TROUGH IS EXPECTED TO SPLIT...WITH A CLOSED LOW FORMING MONDAY NIGHT IN THE SOUTHERN PORTION OF THE TROUGH ACROSS SOUTHERN UTAH THEN INTO THE FOUR CORNERS AREA. THIS SHOULD BRING A DECENT COLD FRONT THROUGH THE AREA...WHICH SHOULD PRODUCE UPSLOPE CONDITIONS EAST OF THE DIVIDE MONDAY NIGHT AND EARLY CHRISTMAS DAY...AND HAVE ADDED POPS EAST OF THE DIVIDE FOR MONDAY NIGHT INTO TUESDAY. HOWEVER...THE SPLIT TROUGH AND THE UPPER LOW PUSHING SO FAR TO THE SOUTH...SHOULD KEEP SNOWFALL AMOUNTS GENERALLY ON THE LIGHT SIDE. FINALLY THE NEXT TROUGH WILL AFFECT THE AREA WEDNESDAY AND THURSDAY...AND IS EXPECTED TO DIG AND BECOME A CLOSED LOW...WITH MEDIUM RANGE MODEL SOLUTIONS HAVING THIS UPPER LOW FROM THE DESERT SOUTHWEST TO THE FOUR CORNERS AREA THURSDAY MORNING. DUE TO THIS DISCREPANCY...HAVE KEPT POPS ACROSS THE WEST AND SOUTH...AND KEPT CENTRAL AND NORTHERN AREAS EAST OF THE DIVIDE DRY FOR NOW. && .AVIATION... SNOW WILL CONTINUE IN THE WEST THROUGH THIS EVENING TAPERING TO SNOW SHOWERS AROUND MIDNIGHT. EXPECT MVFR TO IFR CIGS AND VSBYS AND EVEN LOCALLY LIFR. WINDY CONDITIONS CONTINUE BETWEEN KRKS AND KCPR WITH INTERMITTENT WINDS AT KCOD...KRIW AND KLND. COLD MOVE INTO THE WEST AND NORTH AROUND MIDNIGHT WITH WINDS SHIFTING TO THE NORTHWEST TO NORTH. THE WIND SHIFT MAKES IT INTO THE CENTRAL BY 12Z. SOME LIGHT SNOW EXPECTED EAST OF THE DIVIDE AFTER 12Z WITH MAINLY MVFR CONDITIONS. BY THE AFTERNOON CONDITIONS IMPROVE THOUGH NORTHWEST WINDS WILL CONTINUE. && .FIRE WEATHER... HEAVY SNOW WILL CONTINUE ACROSS WESTERN WYOMING THIS EVENING...AND SPREAD EAST AFTER MIDNIGHT. WINTER STORM WARNINGS AND SNOW ADVISORIES REMAIN IN EFFECT FOR THE WESTERN MOUNTAINS AND VALLEYS THROUGH 11 PM THIS EVENING. GUSTY WINDS WILL BE FOUND OVER THE HIGHER ELEVATIONS...WITH BLOWING SNOW POSSIBLE OVER THESE LOCATIONS. ELSEWHERE...COLDER TEMPERATURES WILL BE FOUND ACROSS THE FORECAST AREA ON FRIDAY...AND CONTINUE INTO SATURDAY. SNOWFALLS WILL INCREASE ACROSS THE EASTERN HALF OF THE FORECAST AREA ON FRIDAY MORNING...WITH ALL SNOWFALL TAPERING OFF DURING THE OVERNIGHT HOURS. DRY CONDITIONS WILL BE FOUND ACROSS THE AREA ON SATURDAY AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. THIS NEXT SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW ACROSS THE WESTERN MOUNTAINS SUNDAY EVENING. && .RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ001-002-015- 025-027. WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ012>014- 023-024. && SHORT TERM...BRANHAM LONG TERM...WM AVIATION...TWB FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MST THU DEC 20 2007 WYZ001>020-022>030-211200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 337 PM MST THU DEC 20 2007 ...A WINTER STORM WARNING AND A SNOW ADVISORY ARE IN EFFECT FOR MUCH OF WESTERN WYOMING FOR THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS EVENING AND TONIGHT A SIGNIFICANT SNOW STORM IS EXPECTED OVER WESTERN WYOMING TODAY THROUGH THIS EVENING AS A POTENT PACIFIC STORM SYSTEM TRACKS ACROSS WESTERN WYOMING. SNOWFALL RATES OF ONE INCH PER HOUR ARE EXPECTED TODAY ALONG WITH THE POTENTIAL FOR UP TO 16 INCHES OF SNOW OVER THE TETONS AND THE WEST SLOPES OF THE WIND RIVER MOUNTAINS WELL AS ACROSS THE GROS VENTRE...WYOMING AND SALT RIVER RANGES THROUGH THIS EVENING. 6 TO 8 INCHES OF SNOWFALL IS ALSO EXPECTED ACROSS THE NORTHERN JACKSON AND STAR VALLEYS ALONG WITH 4 TO 6 INCHES OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THESE VALLEYS. TOGWOTEE... TETON AND SALT RIVER PASSES ARE EXPECTED TO BECOME SNOW COVERED AND SLICK TODAY. 3 TO 12 INCHES OF SNOW ARE EXPECTED ACROSS THE REST OF WESTERN WYOMING THROUGH THIS EVENING. CONSIDERABLE BLOWING AND DRIFTING SNOW ARE EXPECTED ACROSS THE HIGHER ELEVATIONS AS WELL AS ACROSS THE OPEN AREAS OF WESTERN WYOMING TODAY. 4 TO 6 INCHES OF SNOWFALL ARE EXPECTED ACROSS THE BIG HORN MOUNTAINS TONIGHT WITH POWDER RIVER AND GRANITE PASS BECOMING SLICK AND SNOW COVERED TONIGHT. 2 TO 3 INCHES OF SNOWFALL IS EXPECTED ACROSS SOUTHERN SWEETWATER COUNTY THIS EVENING. WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED IN THE CODY FOOTHILLS TONIGHT. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE EXPECTED FROM THE GREEN MOUNTAINS TO CASPER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY PATCHY FOG IS EXPECTED ACROSS THE BASINS AND VALLEYS LATE FRIDAY NIGHT AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE TODAY THROUGH TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65556, 65558, 65557.